Texas, 2006

Hail in Texas, September 15, 2006

September 15, 2006 · NWS LUB · 6 events in 5 counties and zones

September 15 Severe Thunderstorm Event Summary: Scattered thunderstorms developed over the extreme southern panhandle and the South Plains of west Texas during the late afternoon and evening hours of the 15th. Several of these storms became severe and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

September 15 Severe Thunderstorm Event Summary: Scattered thunderstorms developed over the extreme southern panhandle and the South Plains of west Texas during the late afternoon and evening hours of the 15th. Several of these storms became severe and produced large hail. No significant property or agricultural damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 15, 2:22 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 15, 2:22 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CDT FRI SEP 15 2006

.SHORT TERM...
LOW LEVEL CONVERGENCE MAINTAINING HOPE OF THUNDERSTORM DEVELOPMENT
LATE THIS AFTERNOON WITHIN THE SURFACE TROUGH OF LOW PRESSURE ALONG
THE TEXAS-NEW MEXICO BORDER. TEMPERATURES AS OF 3 PM WERE STILL
CREEPING UP TOWARDS THE 86-88 DEGREE MARK NEEDED TO BREAK THROUGH THE
PESKY WARM LAYER AROUND 13000 FEET OFF THE GROUND. ANY STORMS THAT
EMERGE WILL REAP THE BENEFIT OF STRONG DEEP LAYER SHEAR AND ADEQUATE
CAPES FOR A THREAT OF FAST MOVING (TO THE NORTHEAST) SUPERCELLS.
LATEST DAY ONE CONVECTIVE OUTLOOK HAS EDGED SLIGHT RISK AREA FURTHER
SOUTH AND WEST TO COVER GREATER PART OF OUR AREA...ALTHOUGH THE
ABOVE MENTIONED CAP CREATES UNCERTAINTY OF STORMS INITIATING. OUR
PREVIOUS FORECAST STILL APPEARS VALID AND WAS LARGELY RETAINED FOR
TONIGHT AND SATURDAY AS THE UPPER LEVEL TROUGH AXIS DIPS DOWN INTO
THE SOUTHWEST AND A HEALTHY UPPER LEVEL JET CORE CROSSES JUST TO OUR
NORTH. VEERING FLOW ALOFT SATURDAY SHOULD PUSH BEST MOISTURE OVER
EASTERN ZONES BY AFTERNOON...AGAIN MUCH AS IN OUR PREVIOUS FORECAST.
WE MAY ALSO SEE ANOTHER MORNING STRATUS EVENT...PROBABLY BEST JUST
OFF THE CAPROCK. MIXING AND WARMING DOWNSLOPE COMPONENT SUPPORTS
TEMPERATURES SATURDAY IN THE 90S MOST PLACES.  MCQUEEN

.LONG TERM...
SCATTERED CONVECTION MAY BE ONGOING AT THE BEGINNING OF THE PERIOD
SATURDAY EVENING AFTER FORMATION ALONG SFC TROUGH. AS THE NIGHT
PROGRESSES A COLD FRONT WILL AT LEAST TO THE DOORSTEP JUST NORTH
OF THE FCST AREA IF NOT INTO THE FCST AREA PER THE WRF. THIS
LATTER EVENT WILL KEEP A CHANCE OF PRECIP GOING ACROSS THE NERN
PART OF THE AREA THROUGH THE NIGHT. SOME CONCERN WITH HOW FAR
NORTH THE DEEP MOISTURE FROM TROPICAL STORM LANE WILL MAKE IT
BEFORE BEING SHUNTED EWD BY THE UPPER TROUGH CROSSING THE PLAINS.
MODELS SUGGEST SOME OF THIS MOISTURE MAY MAKE IT INTO THE SERN
THIRD OF THE AREA...POSSIBLY INTERACTING WITH EITHER THE ONGOING
EVENING CONVECTION OR POSSIBLE LATER CONVECTION ALONG THE
ENCROACHING COLD FRONT. IF IT DOES WE WILL HAVE SOME POTENTIAL FOR
SOME HEAVIER SHOWERS...BUT DEFINITELY NOT ENOUGH OF A THREAT TO
MENTION FURTHER ATTM. BUT IT DOES LEND CREDENCE TO CONTINUED
PRECIP THREAT ALONG THE SWD MOVING FRONT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY.

TEMPS SUNDAY WITH THE FRONT MOVING THROUGH WILL SERVE AS THE OTHER
CHALLENGE...PARTICULARLY WITH SLIGHT DIFFERENCES WITH FRONTAL
TIMING. ALTHOUGH SOME DIFFERENCES BETWEEN THE WRF AND GFS THEIR
RESPECTIVE MOS GUIDANCE NUMBERS ARE VERY CLOSE AND SIMILAR TO
INHERITED FCST. WITH THIS CAN FIND NO REASON FOR SIGNIFICANT
ADJUSTMENT ATTM.

BEYOND SUNDAY THE PREVIOUS FCST LOOKS TO BE IN FINE SHAPE WITH
BENIGN WEATHER ANTICIPATED BEFORE THE NEXT FRONTAL INCURSION
AROUND THURSDAY OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  90  56  74 /  20  10  10  10
TULIA         63  91  59  76 /  20  20  10  10
PLAINVIEW     64  92  61  79 /  20  20  10  10
LEVELLAND     63  91  63  81 /  20  20  10  10
LUBBOCK       68  93  63  83 /  20  20  10  10
BROWNFIELD    66  94  66  85 /  20  10  10  10
CHILDRESS     69  95  65  80 /  20  20  20  20
SPUR          68  95  68  89 /  20  20  20  20
ASPERMONT     73  97  71  92 /  20  20  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/07
Hazardous weather outlook, Sep 15, 5:18 AM CST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
618 AM CDT FRI SEP 15 2006

TXZ021>044-161130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
618 AM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECT TO DEVELOP ALONG A
SURFACE TROUGH LOCATED NEAR THE STATE LINE THIS AFTERNOON. MODERATE
INSTABILITY AND WIND SHEAR WILL ALLOW A FEW OF THESE STORMS TO
BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. THE
MOST LIKELY LOCATIONS TO EXPERIENCE THE STRONG STORMS WILL BE ALONG
AND WEST OF A BROWNFIELD TO ABERNATHY TO SILVERTON LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON
SATURDAY AFTERNOON AS A DRYLINE TAKES SHAPE ACROSS THE CENTRAL
SOUTH PLAINS. AN APPROACHING PIECE OF JET ENERGY WILL HELP TO
ENHANCE ANY THUNDERSTORMS THAT DEVELOP ALONG THE DRYLINE. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN CONCERN. IF THESE STORMS CAN
DEVELOP THEY WILL OCCUR ALONG AND EAST OF A TULIA TO LUBBOCK TO
SILVERTON LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND SATURDAY.

In the hours before

Special weather statement, Sep 15, 5:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE LUBBOCK TX
635 PM CDT FRI SEP 15 2006

TXZ029-160045-
HALE-
INCLUDING THE CITY OF...PLAINVIEW
635 PM CDT FRI SEP 15 2006

...STRONG THUNDERSTORM TO AFFECT PLAINVIEW IN HALE COUNTY BETWEEN
635 AND 7 PM...

AT 630 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED ABOUT 5 MILES WEST OF PLAINVIEW MOVING
NORTHEAST AT 40 MPH. THE STORM WILL AFFECT THE CITY OF PLAINVIEW AND
PRODUCE BRIEF BUT STRONG WIND GUSTS UP TO 55 MPH...SMALL HAIL AND
BRIEF HEAVY DOWNPOURS.

IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

KW

The radar

The Lubbock radar (KLBB), 71 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Hale

When
September 15, 6:00 PM CST
Where
Hale County, 6 mi N of Plainview
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.283, -101.700

Motorists along Interstate 27 north of Plainview encountered quarter size hail. The report was relayed by the local broadcast media.

Hail, Swisher

When
September 15, 6:20 PM CST
Where
Swisher County, 16 mi ENE of Tulia
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.617, -101.500

The public reported nickel size hail in rural portions of northeastern Swisher County.

Hail, Hockley

When
September 15, 6:42 PM CST
Where
Hockley County, 4 mi SE of Anton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.783, -102.117

A severe thunderstorm occurred over central Hockley County during the 18:00 CST hour. Skywarn Spotters reported nickel size hail along U.S. Highway 84 just southeast of Anton as the left-moving (anticyclonic) member of a storm-split moved north-northeastward.

Hail, Lubbock

When
September 15, 7:38 PM CST
Where
Lubbock County, 2 mi N of New Deal
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.767, -101.833

The right-moving (cyclonic) member of the former Hockley County storm produced hail ranging in size from pennies to quarters as it moved eastward over northern Lubbock County and southern Hale County.

Hail, Hale

When
September 15, 7:38 PM CST to 8:10 PM CST
Where
Hale County, Abernathy
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.833, -101.850

The right-moving (cyclonic) member of the Hockley County storm produced large hail up to the size of quarters as it moved eastward over northern Lubbock County and southern Hale County.

Hail, Terry

When
September 15, 8:55 PM CST to 9:00 PM CST
Where
Terry County, 4 mi W of Wellman
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.050, -102.500

A local broadcast media storm chaser reported three-quarter inch diameter hail along a one half-mile stretch of Farm to Market Road 213 west of Wellman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532220, 5532221, 5532222, 5532223, 5532224, 5532219.